Vol. 66(80), pp. 165--187 (1999)

Previous Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Topological order complexes and resolutions of discriminant sets

V. A. Vassiliev

Steklov Math. Inst., Gubkina 8, 117966 Moscow and Independent Moscow University, Moscow, Russia

Abstract: If elements of a partially ordered set run over a topological space, then the corresponding order complex admits a natural topology, providing that similar interior points of simplices with close vertices are close to one another. Such {\it topological order complexes} appear naturally in the {\it conical resolutions} of many singular algebraic varieties, especially of {\it discriminant varieties}, i.e. the spaces of singular geometric objects. These resolutions generalize the {\it simplicial resolutions} to the case of non-normal varieties. Using these order complexes we study the cohomology rings of many spaces of nonsingular geometrical objects, including the spaces of nondegenerate linear operators in $R^n$, $C^n$ or $H^n$, of homogeneous functions $R^2 \to R^1$ without roots of high multiplicity in $RP^1$, of nonsingular hypersurfaces of a fixed degree in $CP^n$, and of Hermitian matrices with simple spectra.

Classification (MSC2000): 14J17; 55U99

Full text of the article:

Electronic fulltext finalized on: 1 Nov 2001. This page was last modified: 7 Dec 2001.

© 2001 Mathematical Institute of the Serbian Academy of Science and Arts
© 2001 ELibM for the EMIS Electronic Edition